Illinois, 2022

Damaging Wind in Illinois, April 30, 2022

April 30, 2022 · NWS DVN · 1 event in 1 county or zone

Strong thunderstorms developed the afternoon of April 30th. A severe wind gust was measured by the Sterling Illinois Airport AWOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong thunderstorms developed the afternoon of April 30th. A severe wind gust was measured by the Sterling Illinois Airport AWOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:01 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 2:01 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
301 PM CDT Sat Apr 30 2022

.SYNOPSIS...
Issued at 300 PM CDT Sat Apr 30 2022

A strong low pressure system was spinning over NW IA today with a
warm front extending SE across the CWA roughly from CID to
Galesburg as of 2 PM. Showers were developing and quickly
streaming NNE across parts of the area. As of 2 PM, there were no
lightning strikes. A Tornado Watch is in effect for the IL
counties east of a line from Galena through Galesburg until 8 PM.
The severe risk is expected to be brief across our CWA with the
threat exiting east by late afternoon or early evening along with
precipitation chances decreasing or ending. Temperatures were in
the 60s to around 70 with dew points in the mid 50s to low 60s.
Winds were S or SE at 10 to 20 MPH with gusts of 25 to 35 MPH.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 300 PM CDT Sat Apr 30 2022

Tonight and Sunday, shower and storm chances will be quickly ending
or will have ended by early this evening as the warm front lifts NE
through the NE CWA and a cold front quickly surges into the area
from the SW.  Some low clouds will be found spinning around the low
as it tracks NE into northern WI by midday Sunday. This will be most
prevalent across areas north of I 80. The far NW CWA will see slight
or low chances for showers through the night. Opted to keep Sunday
daytime dry, but some wrap-around sprinkles cannot be ruled out
north of I 80.  Winds will be from the SSE and shift to the SW and W
tonight. They will remain gusty through the short term. Lows will be
in the mid 40s to near 50. Highs Sunday will range from the upper
40s and low 50s north to upper 50s to near 60 south.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 300 PM CDT Sat Apr 30 2022

Not much change was made to the long term forecast blend as focus
was on the short term.

Monday afternoon through Tuesday, a large low pressure system will
track NE across MO and IL bringing showers and storms to the entire
area with a good soaking rain expected of roughly 0.75 to 1.5
inches.  Severe storms are not expected.

Late Wednesday night through Friday night, models bring yet another
system or systems across MO and IL with the CWA remaining on the
north side of the track.  There remain timing differences and thus
low confidence in this time period. Rainfall will be focused across
areas south of I 80 with the highest totals across MO.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1244 PM CDT Sat Apr 30 2022

Scattered showers and thunderstorms will be possible this
afternoon and into the early evening with some MVFR cigs and
possibly MVFR visibilities with the rain reduction as a cold
front sweeps across the area. Gusty S to SE winds will be seen
ahead of the front, with winds becoming SW and eventually W
behind the front. Speeds will remain strong at 10 to 20 kts with
gusts 20 to 30 kts. IFR cigs are expected at CID and DBQ overnight
and Sunday morning as the parent low moves north of the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...TGP
AVIATION...14
Hazardous weather outlook, Apr 30, 2:14 AM CST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CDT Sat Apr 30 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center is forecasting a slight risk for
severe thunderstorms over much of the outlook area today and
early this evening. A strong storm system will bring the threat
for a few supercell thunderstorms to eastern Iowa and northwest
Illinois between 11 AM and 6 PM today, with the threat for hail up
to quarter size, damaging winds to 60 mph, and isolated
tornadoes.

Storms will quickly move northeast at 40 mph. The threat for
severe weather will be greatly influenced by how much we warm up
today, and with rain and clouds around this morning, the threat
for afternoon severe weather is uncertain. If temperatures do warm
over 70 degrees, the threat for severe storms will be more
likely. The greatest coverage of afternoon storms will be over
northwest Illinois.

In addition to the storms, winds will be gusting up to 40 mph at
times today.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Winds gusting up to 30 mph can be expected on Sunday.

There is a chance of thunderstorms Monday night and possibly into
Tuesday. At this time no severe storms are expected.

Thunderstorms may occur Thursday night into Friday. At this time
it is too early to determine a severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 11 AM and 6 PM.

In the hours before

Special weather statement, Apr 30, 2:08 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
308 PM CDT Sat Apr 30 2022

IAZ042-ILZ001-302030-
Jo Daviess IL-Dubuque IA-
308 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern Jo
Daviess, northern Jackson and east central Dubuque Counties through
330 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Menominee, or 7 miles southeast of Dubuque, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Jo
Daviess, northern Jackson and east central Dubuque Counties,
including the following locations... Lock And Dam 11 and Massey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

&&

LAT...LON 4254 9064 4251 9064 4251 9046 4238 9050
      4238 9067 4256 9066
TIME...MOT...LOC 2008Z 193DEG 40KT 4245 9057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Apr 30, 2:28 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CDT Sat Apr 30 2022

IAZ054-ILZ001-302100-
Jo Daviess IL-Jackson IA-
328 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of north central Jo
Daviess, northeastern Jackson and southeastern Dubuque Counties
through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galena, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galena around 340 PM CDT.
  Council Hill around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

&&

LAT...LON 4230 9038 4231 9049 4238 9049 4238 9048
      4239 9049 4251 9049 4251 9031
TIME...MOT...LOC 2027Z 188DEG 34KT 4234 9043

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Apr 30, 2:46 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
346 PM CDT Sat Apr 30 2022

ILZ007-009-016-017-302115-
Whiteside IL-Carroll IL-Bureau IL-Henry IL-
346 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of eastern Whiteside,
northeastern Henry, southern Carroll and northwestern Bureau Counties
through 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prophetstown, or 14 miles south of Morrison, moving northeast at 55
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tampico around 350 PM CDT.
  Lyndon around 355 PM CDT.
  Rock Falls and Emerson around 405 PM CDT.

Other locations in the path of this storm include Sterling and
Coleta.

This includes Interstate 88 between mile markers 26 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CDT for north central
and northwestern Illinois.

&&

LAT...LON 4148 8985 4156 9006 4196 8985 4191 8963
      4178 8963
TIME...MOT...LOC 2046Z 206DEG 47KT 4160 8991

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Gunkel

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
April 30, 3:16 PM CST
Where
Whiteside County, 0.69 mi S of Sterling Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.740, -89.680

Sterling Illinois Airport observed wind gust from a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019934.